MINUTES

U of U Postdoctoral Association Board Meeting

12.00-1.00 pm on January 10th, 2020 HSEB 5100A

Total Board Member Count: 10 + 1 (Dr.Barrios)

Board members: Sharanya Kalasekar (HCI), Marta Szulik (CVRTI), Natalia Torres (CVRTI), Fatima Abbas (ophthalmology), Shraddha Nayak (Biochemistry), Elizabeth Kolawole (Pathology), Noemi Paguigan (Medicinal Chemistry), Esther Chang (DFPM), Tosifa Memon (Pharmacology and Toxicology), Ioannis Karagiannidis (Internal Medicine), Dr. Amy Barrios (Associate Dean for Postdoctoral Affairs)

Number Present (as recorded in Sign-in sheet): 8

Present: Sharanya Kalasekar (HCI), Marta Szulik (CVRTI), Natalia Torres (CVRTI), Shraddha Nayak (Biochemistry), Elizabeth Kolawole (Pathology), Noemi Paguigan (Medicinal Chemistry), Ioannis Karagiannidis (Internal Medicine), Dr. Amy Barrios (Associate Dean for Postdoctoral Affairs)

Known Absences: Esther Chang (DFPM)

Absences: Fatima Abbas (ophthalmology), Tosifa Memon (Pharmacology and Toxicology)

Guests: Cheryl Mathis (Medicinal Chemistry), Matthias Lange (CVRTI), Somine Chiola (Neurobiology & Anatomy), Palmer Netongo (Microbiology and Immunology)

Minutes taken by: Noemi Paguigan

Agenda

12:00 pm: **Voting in of new Board members (2 mins)**

No new members were voted in.

Elizabeth Kolawole (Pathology) got promoted to Research Professor position but will keep on

attending the board meeting.

12:02 pm: **Approve minutes from November meeting (3 mins)**

Most board members have not read the minutes. Minutes from November meeting was not

approved yet.

12:05 pm: **Discussion on past events (5 mins)**

weather).

Nov 20th - Roundtable on Postdoc policies
Natalia indicated that some postdocs did not attend because there was no food. The availability of food was not advertised for the event. This will be done from next time.

Dec 4th - C&B on "How much can you take with you?", Matt Miller (Biochem)
The event went well according to Shraddha. Sign in sheet will be turned in by Shraddha.
There were 15 attendees.

The speaker was very forthcoming about his experiences.

Dec 12 - Holiday Gathering
There were 12 attendees (this number was lower than the number of RSVPs due to bad

12:10 pm: Ongoing Mentoring Project and Suggestions for Postdoc Appreciation Week Speaker/Visitor

(10 mins)

- Dr. Amy Barrios

Major concern was communication with PI and career development support.

She decided to focus on mentoring support for postdocs.

The project will involve creating a curriculum for mentoring. The idea was from an NIH national research mentoring support. This mentoring curriculum is available on campus and is held every year. This year she will try to expand this project to include postdocs. Beta testing of this project will be starting soon.

Curriculum will be an 8-hour commitment but can be modified based on the feedback from the participants.

Ideas for PAW event will highlight mentoring.

Possible speaker for PAW: Juan Pablo Luis Villalobos

Background: Biomedical engineering.

Phd to postdoc in mentoring space. Created a mentoring up curriculum.

12:20 pm: **Discussion on Events for 2020 (15 mins)**

- Feedback/recommended alterations to on proposed event calendar.
- Things to consider:
 - Range of events (academic vs non-academic, career dev vs personal dev)
 - Location of events
 - Speakers for events (local/outside)
 - o Advertisement of events (other than usual newsletter, flyers etc?)

By month:

January Resiliency L&L (U Resiliency center)

Short leadership workshop from Mary Anne Berzins? C&B

Individual development plans can be discussed in C&B.

It was suggested that IDPs should be reserved for lunch and learn.

February Time management L&L (Wendy Hobson-Rohrer?)

Amy Barrios already reached out to Wendy.

Building a meaningful career C&B (Tony Tsai)

L and L with Tony Tsai was great in the past according to Martha. Tony needs to be informed

that C&B is in a different format (smaller audience).

March Faculty application panel L&L (faculty on search committees – what do they look for?)

Industry application panel C&B (local industry folks – what do they look for, application process,

etc.)

The April event should be advertised at this event.

April CV/resume L&L

Academic CV C&B (one-on-one feedback, hold two on either end of campus)

Industry CV C&B (one-on-one feedback, industry folks)

May Postdoc Research Symposium (hold on other end of campus)

Short talks from select postdocs, all fields Keynote from outside invited speaker Lightening talks

Speed collaborating discussions

Poster session

Summer leadership workshop? Mary Anne Berzins

Bioscience career day?

This event should be split into two events: one in spring and one in the fall so it would not take up too much time.

The symposium can be delegated to different session leaders to split responsibilities?

What sessions should be included? Will there be enough attendees?

Discussions on VISA status should be included in this event.

June Designing your brand L&L (who?)

Summer BBQ

July Financial planning L&L (who?)

Very important especially for international students.

When planning this event, it is important to know how many foreign students are attending.

Discuss financial planning for retirement, taxes, medical health benefits and etc.

August to December will be discussed next board meeting. Ioannis will lead the discussion next board meeting.

12:35 pm: Winter Workshop (5 mins)

- Natalia Torres

There's no specific topic yet for the winter workshop.

Intercultural or emotional workshop?

We might not have a Winter Workshop if the topics in other events cover what is usually covered in

the workshop.

12:40 pm: **Discussion on Social Events for 2020 (3 mins)**

- Thirsty Thursday
- More social events?

Skiing (Shraddha is going to organize one).

Will be discussed more next week.

12:43 pm: **Discussion on UPDA Board duties (7 mins)**

• Communications committee

The UPDA board needs to recruit more people for this committee.

Shraddha wants to help. She wants to modify the UPDA website.

Elizabeth will still help out as there's only Ioannis left in the committee if she leaves.

Sharanya will help with Twitter.

- Social events Committee
- Other committees to get more people involved? (refer to event calendar handout)

Do not need to be a full-time board member to become a committee member.

• Committee meetings to be held separately/via email

12:50 pm: **Jan Kubanek's event and UPDA (5 mins)**

- Ioannis Karagiannidis

Will be discussed next board meeting.

12:55 pm: **Guest comments**

The emails sent by UPDA influence the attendance.

1:00 pm: **End of Meeting**